Wyoming, 2013High Wind in Wyoming, April 29, 2013
April 29, 2013 · NWS RIW · 1 event in 1 county or zone
Strong west to southwest wind was prevalent across the Cody Foothills east of the Absaroka Range ahead of an approaching cold front. Wind gusts up to 82 mph were recorded near Clark during the early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to southwest wind was prevalent across the Cody Foothills east of the Absaroka Range ahead of an approaching cold front. Wind gusts up to 82 mph were recorded near Clark during the early afternoon. Shortly after 1500MST, a tractor trailer transporting liquid fertilizer was blown over along State Highway 120 about 5 miles southeast of Meeteetse. The driver was injured and the fertilizer and diesel fuel were spilled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 29, 2:44 AM MST, 8 hours 43 minutes earlier.
Area forecast discussion, Apr 29, 2:44 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
344 AM MDT MON APR 29 2013
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
THE SYSTEM THAT BROUGHT THE ISOLATED SHOWERS OF SUNDAY HAS NOW MOVED
AWAY TO THE SOUTH AND EAST. EXPECT A BREAK FOR MOST AREAS THIS
MORNING AS WE WILL BE IN BETWEEN SYSTEMS. HOWEVER...THERE IS NO REST
FOR THE WEARY AS THE NEXT SYSTEM MOVES INTO NORTHWESTERN WYOMING
LATER THIS MORNING AND INTO THE AFTERNOON. RAIN AND SNOW SHOWERS
WILL SPREAD INTO NORTHWESTERN WYOMING TODAY AND ACROSS PORTIONS OF
NORTHERN WYOMING THIS AFTERNOON AND EVENING. AS FOR AMOUNTS...IT
DOES NOT LOOK VERY IMPRESSIVE. SOME OF THE HIGHER ELEVATIONS COULD
PICK UP A COUPLE OF INCHES OF SNOW BUT THIS SHOULD BE ABOVE PASS
LEVEL SO NO HIGHLIGHTS ARE EXPECTED. THESE SHOWERS AND ISOLATED
THUNDERSTORMS SHOULD END LATE TONIGHT AND THE FRONT CLEARS THE AREA.
MEANWHILE...FURTHER SOUTH AND EAST OF THE DIVIDE THE STORY WILL BE
THE WIND. AS THE SYSTEM APPROACHES THE PRESSURE GRADIENT WILL BEGIN
TO TIGHTEN. IN ADDITION...A 100+ KNOT JET STREAK WILL MOVE OVER THE
AREA TODAY. 700 MILLIBAR WINDS ARE ALSO FAIRLY STRONG WITH SOME
MODELS SHOWING 50 KNOTS IN EASTERN PORTIONS OF THE COUNTY WARNING
AREA. HOWEVER...FLOW ALOFT IS ACTUALLY DIFLUENT...A STRIKE AGAINST
HIGH WINDS. AS A RESULT...WE WILL STICK WITH THE SPS AND NOT ISSUE A
HIGH WIND WARNING. WE WOULD NOT BE SURPRISED IF SOME PLACES LIKE
FALES ROCK GUST TO 60 MPH...BUT IMPACTS WILL BE MINIMAL TO NONE
SINCE NO ONE LIVES THERE. AS FOR PRECIPITATION...WE KEPT AREAS IN
THE SOUTHERN TWO THIRDS OF THE STATE DRY WITH THE STRONG DOWNSLOPING
FLOW. NEVERTHELESS...IT WILL BE A WINDY AFTERNOON FOR MANY AREAS.
THEN THE NEXT QUESTION IS WHAT WILL HAPPEN TUESDAY THROUGH WEDNESDAY
FOR THE POTENTIAL FOR YET MORE SNOW. MODELS HAVE SLOWED DOWN A BIT
IN THE DEVELOPMENT OF THE PRECIPITATION SO WE LOWERED POPS A BIT ON
TUESDAY BUT DID NOT REMOVE THEM. HIGH TEMPERATURES WILL BE TRICKY
WITH COLD ADVECTION BEHIND THE FRONT FIGHTING THE STRONG APRIL SUN.
FOR NOW WE MADE NO MAJOR CHANGES. OVERRUNNING WILL DEVELOP LATE
TUESDAY OR TUESDAY NIGHT ACROSS CENTRAL WYOMING. THEN UPSLOPE FLOW
WILL KICK IN LATER TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS THE
AREAS THAT HEAVE SEEN A MAJORITY OF THE SNOW OVER THE PAST
MONTH...MAINLY FROM THE WIND RIVER RANGE THROUGH THE LANDER
FOOTHILLS AND OVER TO CASPER MOUNTAIN. ONE NEGATIVE IS THAT THE BEST JET
DYNAMICS ARE EXPECTED TO STAY OVER SOUTHEASTERN WYOMING FOR THE
EVENT. MODELS ARE SPLIT AS FOR AMOUNTS WITH THE GFS AND EUROPEAN THE
WETTEST AND THE NAM AND CANADIAN MODELS DRIER. FOR NOW...WE BLENDED
THE MODELS WITH CONTINUITY. AS FOR POTENTIAL HIGHLIGHTS...STILL ONE
THE FENCE BUT AT THIS POINT IT DOES NOT LOOK LIKE MORE THAN
ADVISORIES SINCE CHANGEOVER WOULD OCCUR LATER AT NIGHT AND MUCH OF
THE SNOW WOULD MELT ON ROADS DUE TO THE RECENT WARM WEATHER. THE
SNOW SHOULD END WEDNESDAY EVENING AS RIDGING BUILDS OVER THE AREA.
.LONG TERM...THURSDAY THROUGH MONDAY
THURSDAY THROUGH FRIDAY MORNING LOOK DRY PER THE LONG RANGE MODELS.
THE MODELS ARE STILL BRINGING A WEATHER SYSTEM INTO THE REGION
FRIDAY AFTERNOON AND FRI NIGHT IN A NORTH FLOW ALOFT. WILL KEEP
THE CHANCE OF SHOWERS/ISOLATED STORMS IN THE MOUNTAINS WITH ISOLATED
ACTIVITY ACROSS THE LOWER ELEVATIONS. THE MODELS WISH TO LINGER
THIS WEATHER SYSTEM OVER THE ROCKIES SATURDAY INTO SATURDAY
EVENING. HAVE ADDED A HIGHER CHANCE OF PRECIP DURING THIS TIME
NOW. SUNDAY STILL LOOKS DRY AT THIS POINT WITH A RIDGE OVER THE
AREA. THE MODELS DIVERGE NEXT MONDAY WITH THE PATTERN. THE GFS
HAS A RIDGE OVER THE PACIFIC NW AND NUDGING INTO THE NORTHERN
ROCKIES WHILE THE ECMWF HAS A TROUGH DIVING SOUTH INTO NORTHERN
ROCKIES. THE GEM MODEL IS IN BETWEEN AS IT SHOWS A WEATHER SYSTEM
MOVING TOWARD THE AREA IN A NW FLOW ALOFT. FOR NOW WILL KEEP THE
FORECAST DRY AS OPPOSED TO TRYING TO PICK A MODEL WINNER THAT FAR
OUT. AS FOR TEMPS...NEAR SEASONAL HIGHS THURSDAY THROUGH NEXT
MONDAY.
&&
.AVIATION.../12Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
SURFACE W-SW WINDS WILL INCREASE THIS MORNING AHEAD OF AN APPROACHING
COLD FRONT. THE PACIFIC COLD FRONT WILL PUSH ACROSS THE DIVIDE IN
THE AFTERNOON WITH INCREASING DOWNSLOPE WINDS ALONG WITH LIKELY
MOUNTAIN WAVE ACTIVITY...AND AREAS OF LLWS VCNTY KCOD-KDUB-KLND.
THESE STRONGER WINDS WILL MIX INTO THE BASINS THROUGH THE
AFTERNOON...WEST-NORTHWEST WINDS AT 20-30KTS WITH GUSTS NEAR 40KTS
ACROSS MUCH OF THE AREA THROUGH 00Z TUESDAY. A SHARP WIND SHIFT
FROM THE NORTH WILL FOLLOW...VICINITY KCOD-KBYG AROUND
03Z...VICINITY KRIW-KCPR BY 06Z TUESDAY.
DOWNSLOPE WINDS WILL HINDER MOST PRECIPITATION FORMATION WITH MAINLY
HIGHER MOUNTAIN OBSCURATIONS ALONG THE DIVIDE AND BIGHORN MOUNTAINS
ON MONDAY. AREAS OF MVFR/LOCAL IFR CONDITIONS IN -RASN WILL
ACCOMPANY THE SECOND CANADIAN FRONT MAINLY VICINITY BIGHORN
MOUNTAINS AND VICINITY AND NORTH OF INTERSTATE 90 MONDAY EVENING.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
SURFACE WEST SOUTHWEST WIND WILL INCREASE AHEAD OF AN APPROACHING
PACIFIC COLD FRONT THIS MORNING. THE FRONT WILL SPREAD
SCATTERED-NUMEROUS MOUNTAIN SHSN/SCT VALLEY -SHRA ALONG WITH AREAS
OF MVFR/LOCAL IFR CONDITIONS TO SOUTH TO VICINITY KJAC 18Z-21Z
MONDAY...AND SPREADING FURTHER SOUTH ALONG THE DIVIDE...VICINITY
KBPI-KPNA THROUGH THE AFTERNOON. DRIER AIR WILL PUSH INTO THE
NORTHWEST MONDAY EVENING WHILE A BAND OF SHRA SETS UP ALONG AND
SOUTH OF THE INTERSTATE 80 CORRIDOR...THE BRUNT OF THESE SHOWERS ARE
EXPECTED TO REMAIN EAST OF KRKS...BUT SOME BRIEF MVFR CONDITIONS
WILL BE POSSIBLE VICINITY KRKS 03Z-09Z TUESDAY
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION
ON ICING AND TURBULENCE FORECAST.
&&
.FIRE WEATHER...
CLOUDS WILL MOVE BACK INTO THE WEST WITH SHOWERS BECOMING WIDESPREAD
OVER THE MOUNTAINS. THE FLOW ALOFT WILL INCREASE SIGNIFICANTLY WITH
STRONG DOWNSLOPE WINDS ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS WITH MOUNTAIN WAVES ALONG THE WIND RIVER AND ABSAROKA
MOUNTAINS. STRONG WINDS WILL BLOW ACROSS SWEETWATER...SOUTHERN
FREMONT AND NATRONA COUNTIES ON MONDAY. THE WEST WILL HAVE LOWER
MIXING HEIGHTS WITH POSSIBLE FAIR SMOKE DISPERSAL...WHILE EAST OF
THE DIVIDE MIXING HEIGHTS WILL BE HIGHER WITH GENERALLY GOOD SMOKE
DISPERSAL. A SYSTEM MOVING IN LATE TUESDAY INTO TUESDAY NIGHT COULD
BRING SOME ACCUMULATING SNOW LATER TUESDAY NIGHT ACROSS PORTIONS OF
CENTRAL WYOMING.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Apr 29, 11:23 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1223 PM MDT MON APR 29 2013
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1223 PM MDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WINDY FOR MUCH OF THE REGION. EXPECT WIND GUSTS OF 30 TO 40 MPH
ACROSS THE CENTRAL AND SOUTH...INCLUDING SOUTH PASS. ISOLATED
AFTERNOON THUNDERSTORMS ARE POSSIBLE IN THE NORTHERN AND
WESTERN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...MUCH COLDER. CHANCE OF SNOW IN THE NORTHERN MOUNTAINS.
CHANCE OF RAIN OR SNOW FOR THE LOWER ELEVATIONS OF THE NORTH.
TUESDAY NIGHT...SNOW LIKELY CENTRAL AND A CHANCE NORTH.
WEDNESDAY...SNOW CONTINUING IN THE MORNING CENTRAL AREAS...THEN
ENDING. CHANCE OF SNOW IN THE MOUNTAINS AND SOUTH.
SATURDAY...A CHANCE OF SNOW IN THE CENTRAL AND NORTHWEST MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 29, 11:14 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1214 PM MDT MON APR 29 2013
WYZ001>020-022>030-301000-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1214 PM MDT MON APR 29 2013
...A RETURN TO WINDY...COLD AND SNOWY CONDITIONS ONCE AGAIN FOR
TUESDAY AND WEDNESDAY...
A POTENT PACIFIC STORM SYSTEM PROMISES TO BRING A WINDY PERIOD
FOLLOWED BY A RETURN TO WINTRY WEATHER FOR TUESDAY THROUGH WEDNESDAY
OF THIS WEEK. THIS WILL MAKE IT THE 4TH WEEK IN A ROW WHERE A WINTRY
WEATHER EVENT WILL BE FEATURED RELATIVELY EARLY IN THE WEEK.
AHEAD OF THIS APPROACHING WEATHER SYSTEM WEST SOUTHWEST WINDS AT 30
TO 40 MPH WITH SOME GUSTS OVER 50 MPH CAN BE EXPECTED ALONG THE
SOUTHERN WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER TODAY...
AS WELL AS ALONG THE FOOTHILLS FROM LANDER TO DUBOIS AND NORTH TO
CODY AND CLARK. WINDS ALONG THE EAST SLOPE OF THE CONTINENTAL DIVIDE
WILL LIKELY SEE WIND SPEEDS OF 30 TO 45 MPH WITH SOME GUSTS OF 55
MPH. THEN WHEN THE ASSOCIATED STRONG COLD FRONT ARRIVES LATER TODAY
...MANY OTHER LOCATIONS WILL EXPERIENCE 20 TO 30 MPH WINDS
WITH GUSTS TO 40 MPH WIND AS THE WINDS SHIFT TO THE NORTHWEST AND
NORTH. TEMPERATURES WILL BE RELATIVELY WARM ALONG WITH THE WIND.
THEN LATER TONIGHT TEMPERATURES WILL PLUNGE ALONG AND BEHIND THE
SOUTHWARD MOVING SECONDARY CANADIAN COLD FRONT. BY TUESDAY...
TEMPERATURES WILL BE ABOUT 30 DEGREES COLDER FOR HIGH TEMPERATURES IN
MANY AREAS COMPARED TO WHAT THE HIGH TEMPERATURES WERE OVER THE
WEEKEND. IN ADDITION...THERE WILL BE POTENTIAL FOR SIGNIFICANT
SNOWFALL IN CENTRAL WYOMING EAST OF THE DIVIDE BY TUESDAY NIGHT. THE
SNOWFALL WILL BE FOCUSED IN AN AREA FROM LANDER TO CASPER AND THE
SURROUNDING MOUNTAINS TUESDAY NIGHT INTO WEDNESDAY MORNING WHERE
4 TO 8 INCHES OF SNOWFALL WILL LIKELY FALL IN THE MOUNTAINS
WITH 2 TO 4 INCHES ACROSS THE LOWER ELEVATIONS FROM LANDER TO
CASPER.
THE SNOWFALL WILL BEGIN TO DIMINISH AND END WEDNESDAY AFTERNOON.
PEOPLE WITH OUTDOOR INTERESTS SHOULD PREPARE FOR SHARPLY COLDER
TEMPERATURES AND POTENTIALLY HAZARDOUS DRIVING CONDITIONS TUESDAY
THROUGH WEDNESDAY MORNING.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- April 29, 11:27 AM MST to 5:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A wind gust of 82 mph was reported 5 miles west northwest of Clark. Around 5 miles southeast of Meeteetse, a tractor trailer was blown over. The driver was injured and transported to the hospital. Liquid fertilizer and some diesel fuel were spilled from the truck.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Indiana, April 29, 20131 death · 1 event
- Hail in Iowa, April 29, 2013$133,000 · 2 in hail · 16 events
- Damaging Wind in Texas, April 29, 2013$200,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Texas, April 29, 20133 injured · $3,000 · 1.75 in hail · 16 events
- Hail in Iowa, April 29, 2013$30,000 · 1.75 in hail · 14 events
- Damaging Winds in Georgia, April 29, 2013$25,000 · 65 kt wind · 3 events
- Dense Fog in Illinois, April 29, 201319 events
- Hail in Iowa, April 29, 20132.5 in hail · 17 events
- Dense Fog in Missouri, April 29, 201311 events
- Tornadoes and Flash Flooding in Texas, April 29, 2013$5,000 · EF0 · 10 events
- High Wind in Wyoming, April 29, 201353 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, April 29, 2013$1,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442928.